This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.
Please go to www.ahrq.gov for current information.
Prevalence of stroke increases with age and often requires nursing home placement in the 5-year period following a stroke. Medications that reduce the risk of stroke and prevent blood thickening and coagulation are underused among nursing home residents, in part due to physician fears that they might cause internal bleeding from overthinning of the blood. However, a recent study concludes that the risk of internal bleeding associated with the use of these medications is small.
In the study, which was supported by the Agency for Healthcare Research and Quality (HS11256), Brown University researchers analyzed Medicare claims data from 1992 to 1997. They compared first hospitalizations for bleeds among elderly stroke survivors (3,433 cases) with stroke survivors not hospitalized for bleeding (13,506 controls) residing within the same nursing home during the same year and quarter.
Stroke survivors who used aspirin (an antiplatelet), the anticoagulant warfarin, or a combination of antiplatelet and anticoagulant agents had a slightly increased likelihood of hospitalization for an adverse bleeding event (1.07, 1.26 and 1.34 times higher, respectively) than nonusers, after controlling for other known risk factors for bleeding. The majority of the combination therapy group took aspirin and warfarin (38 percent) or aspirin and ticlopidine (55 percent) in combination.
The researchers calculated that about 467 people needed to be treated with aspirin for one person to be hospitalized for bleeding (126 with warfarin and 96 with combination therapy). The risk of experiencing an adverse bleed was elevated in both high- (more than 325 mg/d) and low-dose (325 mg/d or less) aspirin. Since warfarin underdosing was probable in the sample, the risk of hospitalization for bleeding from warfarin may be higher with more aggressive treatment regimens. Concurrent use of nonsteroidal antiinflammatory drugs, antibiotics, and gastrointestinal protectants were more prevalent in those hospitalized for bleeding than in controls.
For more information, see "Effect of antiplatelet and anticoagulant agents on risk of hospitalization for bleeding among a population of elderly nursing home stroke survivors," by Brian J. Quilliam, Ph.D., Kate L. Lapane, Ph.D., Charles B. Eaton, M.D., M.S., and Vincent Mor, Ph.D., in the October 2001 Stroke, pp. 2299-2304.
Return to Contents
Proceed to Next Article